Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

March 15, 2012Alleghany County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Mar 15, 2012, 3:25 PM EDT for Alleghany County, North Carolina. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 3:25 PM EDT (19:25 UTC)
Expired
Mar 15, 2012, 4:30 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA

County Alleghany County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:28 PM EDTHAIL 15 Sse Mouth Of Wilson, NCQUARTER SIZE HAIL REPORTED ALONG STATE ROUTE 113 SOUTH OF PINEY CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WWUS81 KRNK 151925
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU MAR 15 2012

NCZ001>003-019-152030-
ALLEGHANY NC-ASHE NC-SURRY NC-WILKES NC-
325 PM EDT THU MAR 15 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...SURRY AND 
WILKES COUNTIES...

AT 319 PM EDT...A CLUSTER OF STRONG THUNDERSTORM WAS LOCATED OVER 
NORTHEAST ALLEGHANY COUNTY...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. 

THESE STORMS WILL AFFECT NORTHEAST ALLEGHANY COUNTY...INCLUDING 
SPARTA THROUGH 415 PM. 

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3650 8147 3658 8142 3655 8081 3627 8105

$$

PH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 15, 12:25 PM EDT, 3 hours earlier.

Area forecast discussion, Mar 15, 12:25 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 PM EDT THU MAR 15 2012

.SYNOPSIS...
HIGH PRESSURE IS ANCHORED OVER THE WESTERN ATLANTIC. A COLD FRONT
STRETCHED FROM THE WESTERN GREAT LAKES INTO THE CENTRAL PLAINS.
THE SURFACE FRONT IS EXPECTED TO MOVE SOUTHEAST INTO THE OHIO
VALLEY TODAY...THEN DISSIPATE OVER THE REGION FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1220 PM EDT THURSDAY...

NORTHERN PART OF CONVECTIVE CLUSTER WAS WEAKENING BUT STILL MOVING
SOUTHEAST FARTHER INTO THE COUNTY WARNING AREA. HAVE EXTENDED
PROBABILITY OF PRECIPITATION OUT LYNCHBURG. STRONGER STORMS
CONTINUE TO DEVELOP ON THE SOUTH AND SOUTHWEST SIDE OF THE
CLUSTER.

HAVE SIGNIFICANTLY CUT BACK ON AFTERNOON HIGHS FOR TODAY IN ALL
BUT THE FAR EASTERN COUNTY WARNING AREA. EVEN IF THE NORTHERN EDGE
OF THE CLOUD SHIELD NOW IN NORTHERN WEST VIRGINIA MAKES IT THIS
FAR SOUTH...IT WILL BE LATE IN THE DAY SO AMOUNT OF HEATING WILL
BE LIMITED.

AS OF 945 AM EDT THURSDAY...

CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN WEST VIRGINIA
WAS MOVING SOUTHEAST AT ABOUT 15 MPH WITH STRONGER STORMS WITHIN
THE COMPLEX MOVING SOUTH AT 30 KNOTS. EXPECT HEAVIER RAIN TO STAY
WEST OF THE FORECAST AREA BUT USED THIS TIMING TO BRING PROBABILITY
OF RAIN INTO THE WESTERN FORECAST AREA THIS MORNING.

AS OF 415 AM EDT THURSDAY...

HIGH PRESSURE EXTENDS FROM THE WESTERN ATLANTIC ACROSS THE DEEP
SOUTH...WARM SOUTHERLY WINDS FLOODING THE EASTERN 2/3RDS OF THE
CONUS RESULTING IN MUCH ABOVE SEASONAL TEMPERATURES.

TEMPERATURES ACROSS THE MID ATLANTIC TODAY SHOULD BE VERY SIMILAR
TO YESTERDAY...TMAX IN THE 70S/80S...READINGS 20-25 DEG ABOVE
NORMAL. SHOULD SEE A LITTLE MORE CLOUD COVER TODAY...ESP ACROSS
THE MTNS WHERE UPSTREAM SHRA/TSRA OVER THE OHIO VALLEY LIKELY TO
SPIN OFF A DEBRIS FIELD. SURFACE FRONT OVER THE WESTERN GREAT
LAKES IS PROGGED TO MOVE INTO THE OHIO VALLEY...AND THIS FEATURE
WILL BECOME THE FOCUS FOR SCATTERED SHRA/TSRA...MAINLY UPSTREAM OF
OUR FCST AREA TODAY. ANY ACTIVITY TO REACH OUR CWA...MAINLY TO
IMPACT THE MTNS WITH OPPORTUNITY FOR A RUMBLE OF THUNDER THIS
AFTERNOON. AREAS EAST OF THE MTNS SHOULD REMAIN DRY.

FOR TONIGHT...SOME SHRA/TSRA MAY DRIFT EAST OF THE MTNS...BUT FOR
THE MOST PART THREAT FOR SHOWERS STILL MAINLY CONFINED TO MTNS
AND WEST WHERE BETTER SUPPORT AND MOISTURE POOLING WILL TAKE PLACE
AHEAD OF APPROACHING FRONT. DEW POINTS WILL BE ON THE RISE...THUS
SUPPORTING SLIGHTLY WARMER TMINS THAN THE PAST SEVERAL NIGHTS.

THE FRONT IS NOT EXPECTED TO CROSS THE MTNS...PER BLOCKING HIGH
PRESSURE TO OUR SOUTHEAST. HOWEVER...MID/UPPER LEVEL SHORT/WAVE
ENERGY STILL EXPECTED TO PASS OVERHEAD THUS INCREASING THE THREAT
FOR SHRA/TSRA AS WE TRANSITION INTO THE DAY FRIDAY.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
AS OF 415 AM EDT THURSDAY...

FLAT RIDGE THROUGH THE WEEKEND MAY EVEN BUILD SOMEWHAT AND THUS WILL
CONTINUE THE UNSEASONABLY WARM TEMPERATURES ACROSS THE REGION.
HOWEVER SLOW INCREASE IN MOISTURE...MID LEVEL S/WV ENERGY...AND WEAK
SFC BOUNDARIES WILL MAKE PRECIP FORECAST...AND TO SOME DEGREE
TEMPERATURE FORECAST...A LITTLE TRICKY.  MODELS AGREE THAT BEST WAVE
OF ENERGY FROM THE WEST CROSSES THE APPALACHIANS ON FRIDAY...WHICH
MAY ALSO SET UP A WEAK LEE SFC TROUGH IN THE PIEDMONT. THIS SHOULD
RESULT IN A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
DAY...WITH BEST CHANCE OF THUNDER IN THE EAST LATE WITH WEAK
CONVERGENCE ASSOC WITH SFC TROUGH.  THIS ALL DEPENDING SOMEWHAT ON WHAT
IF ANYTHING DEVELOPS OVERNIGHT UPSTREAM IN OHIO VALLEY AND EITHER
MOVES IN AS WEAKENING SHOWERS IN THE MORNING...OR AT LEAST BRINGS
RESIDUAL CLOUDS IN TO THE WEST AT THE START OF THE DAY. FEELING IS
THAT MODELS ARE OVERDOING AMOUNT OF UPSTREAM CONVECTION...THUS AM
NOT GOING AS HIGH POP IN THE MORNING AS THESE SUGGEST. DID NOT ADD
MENTION OF THUNDER UNTIL MID AFTERNOON WITH VERY LOW INSTABILITY IN
MODELS AND EXPECTING MORE CLOUDS THAN SUN...HOWEVER NOT GOING QUITE
AS PESSIMISTIC AS MODELS WITH PRECIP AND CLOUDS...SO COULD BE JUST
ENOUGH SUN TO DESTABILIZE FOR GOOD CHANCE STORMS BY AFTERNOON. HIGHER
POPS IN WEST WITH AID OF WESTERLY UPSLOPE...BUT PERHAPS BETTER CHC
OF THUNDER EAST WITH WEAK SFC TROUGH AND A MORE SUNSHINE.

DESPITE MORE CLOUDS THAN SUN THOUGH...VERY WARM TEMPS EXPECTED
AGAIN...AND WHILE BOTH MAV AND MET HAVE BEEN PRETTY GOOD ON HIGHS
LAST FEW DAYS...FOR FRIDAY THE MET GUIDANCE IS 3-5 DEG COOLER THAN
MAV. FEELING THAT WITH MODELS LIKELY OVERDOING THE CLOUDS AND PRECIP
COVERAGE A BIT...SHOULD LEAN MORE TOWARD WARMER MAV...BUT STILL IN
BETWEEN THE TWO. THIS STILL RESULTS IN POTENTIAL FOR A FEW RECORD
HIGHS. SEE TABLE BELOW.

BY SATURDAY BEST S/WV ENERGY LIKELY TO BE EAST...ALTHOUGH NAM STILL
LAGS SOME ENERGY BEHIND FOR SATURDAY...BUT RESIDUAL MOISTURE...OUTFLOW
BOUNDARIES FROM FRIDAY AND FRIDAY NIGHT...AND THEN LATER IN DAY A
WEAK BACK DOOR COOL FRONT FROM THE NORTHEAST INCREASES THE EASTERLY
FLOW UPSLOPING INTO BLUE RIDGE. ALL THIS CONTINUES THE POTENTIAL FOR
SCATTERED SHOWERS AND SOME STORMS. BACK DOOR FRONT WITH INCREASING
EASTERLY FLOW CONTINUES INFLUENCE AT LEAST THROUGH PART OF
SUNDAY...VERY LIKELY COOLING DAYTIME TEMPS OFF ACROSS AT LEAST THE
EASTERN PORTION OF THE AREA WITH THIS FLOW COMING OFF OF RELATIVELY
COOL OCEAN WATERS. MORE CLOUDS FOR MUCH OF SUNDAY AS WELL. PRECIP
FORECAST STILL TRICKY SUNDAY AS INSTABILITY MAY BE REDUCED...BUT
WEAK SFC BOUNDARY FROM SATURDAY'S BACK DOOR FRONT LIKELY OVER THE
WESTERN PORTION OF THE AREA MAY PROVIDE ENOUGH LIFT CERTAINLY FOR
MORE SCATTERED SHOWERS...AND CANT RULE OUT SOME THUNDERSTORMS AS
WELL.  UNDERCUT GUIDANCE BY ABOUT FIVE DEGREES FOR SUNDAY...AND
CONTINUED TO LOWER FROM PREVIOUS FORECAST CYCLE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
AS OF 415 AM EDT THURSDAY...

VERY AMPLIFIED PATTERN CONTINUES THROUGH THE PERIOD...WITH RIDGE
DOMINATING EASTERN THIRD OF U.S.  MODELS SHOWING A SHORT WAVE
TRACKING UP AND OVER THE LARGE UPPER RIDGE AND POTENTIALLY REACHING
THE VIRGINIA COAST ON MONDAY...WITH SOME RESIDUAL MOISTURE TRAPPED
UNDER THE RIDGE AT THIS TIME WILL NOT ATTEMPT TO PINPOINT POSSIBLE CHANCE
OF SHOWERS. WILL KEEP MONDAY THROUGH WEDNESDAY DRY WITH WELL ABOVE
NORMAL TEMPERATURES.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
AS OF 430 PM EST WEDNESDAY...

MOISTURE WILL BE ON THE INCREASE TODAY AND TONIGHT...CLOUDS
INCREASING OVER THE GENERAL AREA. UPSTREAM DEEP CONVECTION OVER
THE OHIO VALLEY WILL SPIN OFF CLOUD DEBRIS THAT IS EXPECTED TO
MOVE DOWNSTREAM AND INTO THE MID ATLANTIC REGION. SHOWERS FROM
THIS UPSTREAM ACTIVITY MAY REACH KLWB BETWEEN 12-16 UTC THIS
MORNING. ANTICIPATE THIS INITIAL AREA OF DEEP CONVECTION TO
DISSIPATE FORE NOON TODAY.

FOR THE AFTERNOON...INCREASING LOW LEVEL MOISTURE AND INSTABILITY
SHOULD RESULT IN SOME WIDELY SCATTERED DEEP CONVECTION OVER THE
MTNS. THIS ACTIVITY IS NOT EXPECTED TO BE ORGANIZED...THUS ONLY
INCLUDED IT IN THE TAFS AS VCTY SHRA OR TSRA. A MORE ORGANIZED
AREA OF SHRA/TSRA IS EXPECTED TO DEVELOP ALONG A COLD FRONT
ENTERING THE OHIO VALLEY. WILL HAVE TO MONITOR THIS ACTIVITY TO
SEE IF IT MOVES DOWNSTREAM INTO THE REGION TONIGHT. FOR NOW WILL
KEEP ALL TERMINALS DRY FOR TONIGHT UNTIL MODELS CAN GET A BETTER
HANDLE ON WHEN THE ACTIVITY MIGHT IMPACT THE LOCAL AREA.

WILL KEEP ALL TERMINAL VFR FOR TODAY AND TONIGHT. A BETTER
THREAT FOR ORGANIZED SHRA/TSRA EXISTS FRIDAY WITH A GREATER
POTENTIAL FOR MVFR CONDITIONS AT THAT TIME.

FRIDAY NIGHT INTO THE WEEKEND...A BACK DOOR COLD FRONT MAY SLIP
THROUGH THE AREA FROM THE NORTHEAST BRINGING A WIND SHIFT AND
SOMEWHAT COOLER AIR TO THE REGION FOR SATURDAY AND SUNDAY.
THIS MAY BRING SUB-VFR CONDITIONS TO THE AREA IF AIR MASS IS ABLE
TO BECOME SATURATED IN THE BOUNDARY LAYER FROM EASTERLY UPSLOPE
FLOW. A THREAT FOR SCATTERED SHOWERS WILL ALSO EXIST...SO AT THE
VERY LEAST THEIR SHOULD BE SOME LOCALIZED SUB VFR CONDITIONS.

&&

.CLIMATE...
AS OF 415 AM EDT THURSDAY...

MARCH 15
STATION     RECORD   FORECAST
ROANOKE     82/1944     82
LYNCHBURG   80/1944     83
DANVILLE    88/1990     84
BLACKSBURG  82/1973     76
BLUEFIELD   76/1977     76

MARCH 16
STATION     RECORD   FORECAST
ROANOKE     84/1945     81
LYNCHBURG   81/1945     81
DANVILLE    82/1990     82
BLACKSBURG  75/2002     75
BLUEFIELD   73/1995     76

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...SK
LONG TERM...SK
AVIATION...PM
CLIMATE...
Hazardous weather outlook, Mar 15, 3:57 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 AM EDT THU MAR 15 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-160800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
357 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 15, 1:38 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT THU MAR 15 2012

NCZ002-003-019-151845-
ALLEGHANY NC-SURRY NC-WILKES NC-
138 PM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF TRAPHILL...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BENHAM AROUND 155 PM...STATE ROAD AROUND 215
PM...MOUNTAIN PARK AROUND 225 PM AND DOBSON AROUND 245 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3625 8068 3627 8069 3627 8073 3628 8074
      3627 8075 3633 8108 3651 8108 3650 8066
      3627 8064 3625 8065

AMS
Local storm report, Mar 15, 1:49 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             2 N MILLERS CREEK       36.22N 81.24W
03/15/2012  E0.50 INCH       WILKES             NC   TRAINED SPOTTER

            0.25 TO 0.50 INCH HAIL

&&

AMS
Special weather statement, Mar 15, 2:14 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT THU MAR 15 2012

VAZ012-013-015>017-032-151915-
CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-PULASKI VA-WYTHE VA-
214 PM EDT THU MAR 15 2012

...THUNDERSTORMS PRODUCING SMALL HAIL AND BRIEF HEAVY RAINS WILL
AFFECT CARROLL...FLOYD...GRAYSON...PATRICK...PULASKI AND WYTHE
COUNTIES...

AT 211 PM EDT...STRONG THUNDERSTORMS WERE OBSERVED FROM
WYTHE...CARROLLL AND GRAYSON COUNTIES..MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GALAX ...WOODLAWN...AND PIPERS GAP
AROUND 220 PM...PATTERSON AROUND 225 PM...SYLVATUS...AND LAMBSBURG
AROUND 230 PM...ALLISONIA...AND HILLSVILLE AROUND 235 PM...FANCY GAP
AROUND 240 PM AND CANA AROUND 245 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3656 8058 3656 8062 3659 8118 3703 8108
      3696 8049 3655 8054

PH
Special weather statement, Mar 15, 2:29 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT THU MAR 15 2012

NCZ003-VAZ032-151930-
PATRICK VA-SURRY NC-
229 PM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM WILL AFFECT PATRICK AND SURRY COUNTIES...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOTTOM...
MOVING EAST AT 15 MPH.

HAIL UP TO DIME SIZE IS POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TOAST AROUND 245 PM...MOUNT AIRY AROUND 300
PM AND ARARAT AROUND 315 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3640 8083 3656 8080 3656 8062 3659 8061
      3661 8049 3648 8045

PH
Special weather statement, Mar 15, 2:38 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT THU MAR 15 2012

VAZ016-017-032-151945-
CARROLL VA-FLOYD VA-PATRICK VA-
238 PM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD AND PATRICK
COUNTIES...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF WILLIS...MOVING EAST AT 20 MPH.

PEA-SIZED HAIL AND 30 MPH WINDS ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LAUREL FORK AROUND 245 PM...MEADOWS OF DAN
AROUND 300 PM...BUFFALO RIDGE AROUND 315 PM AND CRITZ AROUND 330 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL TO
THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3684 8012 3657 8012 3662 8073 3685 8056

PH
Special weather statement, Mar 15, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU MAR 15 2012

NCZ001>003-019-152030-
ALLEGHANY NC-ASHE NC-SURRY NC-WILKES NC-
325 PM EDT THU MAR 15 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...SURRY AND
WILKES COUNTIES...

AT 319 PM EDT...A CLUSTER OF STRONG THUNDERSTORM WAS LOCATED OVER
NORTHEAST ALLEGHANY COUNTY...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THESE STORMS WILL AFFECT NORTHEAST ALLEGHANY COUNTY...INCLUDING
SPARTA THROUGH 415 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3650 8147 3658 8142 3655 8081 3627 8105

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:07 PM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell53 min
Mar 15, 1:04 PM EDTSpecial Weather StatementRNKWythe56 min
Mar 15, 2:14 PM EDTSpecial Weather StatementRNKCarroll, Wythe, City of Galax61 min
Mar 15, 2:38 PM EDTSpecial Weather StatementRNKPatrick67 min
Mar 15, 2:56 PM EDTSevere Thunderstorm WarningRNKGrayson49 min
Mar 15, 3:33 PM EDTSpecial Weather StatementRNKTazewell57 min
Mar 15, 4:14 PM EDTSpecial Weather StatementRNKBland, Smyth61 min
Mar 15, 4:41 PM EDTSpecial Weather StatementRNKBland, Giles, Grayson, Pulaski, Smyth, Wythe and 2 more64 min
Mar 15, 5:12 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Grayson, Montgomery, Wythe, City of Galax and 1 more63 min
Mar 15, 12:29 PM EDTSpecial Weather StatementRNKWatauga61 min
Mar 15, 1:14 PM EDTSpecial Weather StatementRNKWilkes61 min
Mar 15, 1:38 PM EDTSpecial Weather StatementRNKSurry67 min
Mar 15, 2:29 PM EDTSpecial Weather StatementRNKSurry61 min
Mar 15, 4:45 PM EDTSpecial Weather StatementRNKWatauga60 min
Mar 15, 5:15 PM EDTSevere Thunderstorm WarningRNKWatauga45 min
Mar 15, 5:38 PM EDTFlash Flood WarningRNKWatauga3 hr

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.